Indifferentiable deterministic hashing to elliptic and hyperelliptic curves

Reza R. Farashahi*, Pierre Alain Fouque, Igor E. Shparlinski, Mehdi Tibouchi, J. Felipe Voloch

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

27 Citations (Scopus)


At Crypto 2010, Brier et al. proposed the first construction of a hash function into ordinary elliptic curves that was indifferentiable from a random oracle, based on Icart's deterministic encoding from Crypto 2009. Such a hash function can be plugged into essentially any cryptosystem that requires hashing into elliptic curves, while not compromising proofs of security in the random oracle model. However, the proof relied on relatively involved tools from algebraic geometry, and only applied to Icart's deterministic encoding from Crypto 2009. In this paper, we present a new, simpler technique based on bounds of character sums to prove the indifferentiability of similar hash function constructions based on any of the known deterministic encodings to elliptic curves or curves of higher genus, such as the algorithms by Shallue, van de Woestijne and Ulas, or the Icart-like encodings recently presented by Kammerer, Lercier and Renault. In particular, we get the first constructions of well-behaved hash functions to Jacobians of hyperelliptic curves. Our technique also provides more precise estimates on the statistical behavior of those deterministic encodings and the hash function constructions based on them. Additionally, we can derive pseudorandomness results for partial bit patterns of such encodings.

Original languageEnglish
Pages (from-to)491-512
Number of pages22
JournalMathematics of Computation
Issue number281
Publication statusPublished - 2013


Dive into the research topics of 'Indifferentiable deterministic hashing to elliptic and hyperelliptic curves'. Together they form a unique fingerprint.

Cite this